Hail, Stephens
- When
- May 10, 7:25 PM CST
- Where
- Stephens County, 1.16 mi E of Eolian
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.670, -99.000
Nickel size hail was reported eight miles southwest of the city of Breckenridge.
A supercell thunderstorm produced nickel size hail in Stephens County. Further to the north a line of showers and thunderstorms developed along a dryline and produced up to nickel size hail in Grayson and Fannin Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A supercell thunderstorm produced nickel size hail in Stephens County. Further to the north a line of showers and thunderstorms developed along a dryline and produced up to nickel size hail in Grayson and Fannin Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 10, 7:14 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 814 PM CDT MON MAY 10 2010 .UPDATE... WIND SPEEDS WILL SLOWLY DECREASE THROUGH THE EVENING AS THE BOUNDARY LAYER DECOUPLES. THEREFORE...WILL LET THE WIND ADVISORY EXPIRE AT 8 PM. FWD SOUNDING SHOWS THAT THE CAP IS HOLDING STRONG BUT THAT IT IS VERY UNSTABLE ABOVE THE CAP. IT ALSO APPEARS THAT THE DRY LINE IS STALLING AS EXPECTED. WILL CONTINUE TO SEE A CHANCE FOR ELEVATED STRONG TO SEVERE STORMS WITH HAIL BEING THE PRIMARY THREAT. WILL UPDATE TO REMOVE THE WIND ADVISORY AND ADJUST THE WIND SPEEDS. && .AVIATION... WEAK THUNDERSTORMS NEAR POSSUM KINGDOM MOVING DUE EAST TOWARDS METROPLEX TAF SITES. CAP REMAINS IN PLACE ACROSS THE METROPLEX...AS SEEN IN FWD AND AIRCRAFT SOUNDINGS. HAVE TIMED STORMS INTO AREA AFTER 02Z (9 PM) AND HAVE AMENDED THE METROPLEX TAFS TO SHOW VCTS...AS WEAKENING STORMS MOVE INTO THE VICINITY. 84 && .PREV DISCUSSION... /ISSUED 341 PM CDT MON MAY 10 2010/ SURFACE DRYLINE CURRENTLY EXTENDS FROM EXTREME WESTERN OKLAHOMA TO NEAR VERNON TO NEAR BIG SPRING. CONVECTION HAS INITIATED IN NORTHERN OKLAHOMA WHERE THE CAP HAS BEEN MUCH WEAKER. SCATTERED CU HAVE DEVELOPED WEST OF THE CWA AND IS INDICATIVE OF FORCING AND THE UVVS WILL CONTINUE TO TRY TO BREAK THE CAP AS THE DRYLINE PROGRESSES EASTWARD. THE 18Z SPECIAL KFWD RAOB ACTUALLY INDICATED A STRONGER EML THAN THE 12Z SOUNDING AND CURRENT SOUNDINGS FROM AIRCRAFT DATA INDICATE THE CAP IS CONTINUING TO STRENGTHEN. GIVEN THE STRENGTH OF THE CAP...THINK MOST AREAS OF NORTH TEXAS SHOULD BE HARD PRESSED TO SEE ANY CONVECTION THIS EVENING. A FEW RUNS OF THE RUC AND OTHER HIGH RESOLUTION MODELS HAVE BROKEN THE CAP AND INDICATE ISOLATED CONVECTION. HOWEVER...THE MODELS HAVE BEEN TOO BULLISH ON THE MOISTURE RETURN SOUTH OF THE WARM FRONT AND HAVE BEEN WEAKENING THE CAP AS THE AFTERNOON PROGRESSES. OBVIOUSLY IF THE CU TO OUR WEST INITIATES INTO CONVECTION...THE ATMOSPHERE WILL BE MORE THAN ABLE TO SUPPORT SEVERE STORMS. SBCAPE VALUES ARE GREATER THAN 3000 J/KG WITH 0-6KM SHEAR GREATER THAN 50 KNOTS. STORMS THAT DEVELOP THEREFORE SHOULD QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...BUT CANT RULE OUT ISOLATED TORNADOES. THE MOST LIKELY AREAS TO SEE CONVECTION WILL BE IN THE NORTHWESTERN ZONES OR RED RIVER COUNTIES AND WOULD LIKELY BE CLIPPED BY STORMS MOVING TO THE NORTHEAST/EAST. WILL CARRY 20 POPS WITH SEVERE MENTIONED IN THE ZONES FOR AREAS NORTH OF AN EASTLAND TO SHERMAN LINE. WILL ALSO CARRY A 10 POP WITH WEATHER MENTIONED IN THE ZONES NORTH OF A GOLDTHWAITE TO DALLAS TO PARIS LINE LATE THIS EVENING WITH ALL POPS TRANSITIONING EAST OVERNIGHT. THE DRYLINE WILL RETREAT SLIGHTLY OVERNIGHT AND THEN WILL MOVE EAST AND APPROACH THE WESTERN ZONES OF NORTH TEXAS TOMORROW AFTERNOON. THERE WILL BE LITTLE IN THE WAY OF FORCING TOMORROW AFTERNOON AND WILL ONLY MENTION 10 POPS WITH ISOLATED THUNDER IN THE AFTERNOON AND EVENING. ONCE AGAIN...IF THUNDERSTORMS DO DEVELOP THEY WILL LIKELY BECOME SEVERE. RAIN CHANCES WILL END FOR A COUPLE OF DAYS BEFORE RETURNING AGAIN THURSDAY THROUGH SATURDAY. A COLD FRONT WILL APPROACH THE AREA THURSDAY AND THE BOUNDARY WILL THEN LINGER ACROSS THE AREA FOR A COUPLE OF DAYS. THIS WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS AND WILL CONTINUE WITH THE CHANCE POPS ACROSS THE CWA. 85/NH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 71 87 73 90 72 / 10 10 10 10 20 WACO, TX 71 89 71 89 71 / 10 5 10 5 10 PARIS, TX 69 85 68 87 68 / 20 10 10 5 20 DENTON, TX 70 87 72 88 71 / 20 10 10 10 30 MCKINNEY, TX 68 85 69 86 71 / 10 10 10 10 20 DALLAS, TX 71 86 72 88 71 / 10 10 10 10 20 TERRELL, TX 72 89 72 88 70 / 10 5 10 10 20 CORSICANA, TX 70 89 70 88 72 / 10 5 10 5 10 TEMPLE, TX 71 90 70 90 73 / 10 5 10 10 10 MINERAL WELLS, TX 67 89 71 88 69 / 20 10 10 10 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 79/
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 804 PM CDT MON MAY 10 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111115- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 804 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. A TORNADO WATCH IS IN EFFECT THROUGH MIDNIGHT ALONG AND WEST OF A LINE FROM GAINESVILLE TO WEATHERFORD TO COMANCHE. STORMS ARE FORMING AHEAD OF THE DRY LINE IN WESTERN NORTH TEXAS. A STRONG CAPPING INVERSION IS IN PLACE...CAUSING THESE STORMS TO STRUGGLE...BUT THE INVERSION IS FORECAST TO WEAKEN THIS EVENING. IF THIS HAPPENS SUPERCELL THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD ACROSS AREAS NORTHWEST OF A COMANCHE TO GAINESVILLE LINE. DESTRUCTIVE WINDS...VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE IF THESE STORMS FORM. A CHANCE OF STRONG THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT ALONG THE RED RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS...BUT AN ISOLATED TORNADO IS POSSIBLE IF A SUPERCELL THUNDERSTORM DEVELOPS. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH TEXAS WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ALONG AND NORTHWEST OF A COMANCHE TO GAINESVILLE LINE THIS EVENING...AND THEN FARTHER EAST ALONG THE RED RIVER OVERNIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT MON MAY 10 2010
TXZ100-115-110030-
YOUNG TX-STEPHENS TX-
701 PM CDT MON MAY 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN STEPHENS COUNTY
SOUTHWESTERN YOUNG COUNTY
AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF THROCKMORTON...MOVING EAST
AT 45 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3295 9910 3296 9909 3296 9896 3306 9896
3307 9857 3284 9857 3287 9911
TIME...MOT...LOC 0001Z 271DEG 38KT 3296 9905
85/NHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 803 PM CDT MON MAY 10 2010 TXZ116-117-110130- PALO PINTO TX-PARKER TX- 803 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN PALO PINTO COUNTY NORTHWESTERN PARKER COUNTY AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 16 MILES WEST OF MINERAL WELLS...MOVING EAST AT 45 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE COOL...GRAFORD...MINERAL WELLS AND MINERAL WELLS STATE PARK. NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTH CENTRAL TEXAS. LAT...LON 3299 9778 3273 9778 3272 9840 3298 9839 TIME...MOT...LOC 0103Z 267DEG 38KT 3282 9830
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 807 PM CDT MON MAY 10 2010 TXZ115-110130- STEPHENS TX- 807 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN STEPHENS COUNTY AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BRECKENRIDGE...MOVING EAST AT 40 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE GUNSIGHT AND NECESSITY. NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3272 9910 3275 9857 3253 9858 3254 9911 TIME...MOT...LOC 0107Z 269DEG 36KT 3264 9903
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CDT MON MAY 10 2010
TXZ094-095-110145-
LAMAR TX-FANNIN TX-
813 PM CDT MON MAY 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FANNIN COUNTY
NORTHWESTERN LAMAR COUNTY
AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM WITH A HISTORY OF TORNADOES JUST NORTH OF THE
RED RIVER NORTH OF RAVENNA MOVING EAST-SOUTHEAST AT 45 MPH. THIS STORM
HAS A HISTORY OF PRODUCING TORNADOES AND ON ITS PRESENT COURSE IT MAY
MOVE INTO EXTREME NORTHEAST FANNIN AND NORTHERN LAMAR COUNTIES AFTER
830 PM CDT.
A SEVERE WEATHER WARNING MAY BE NEEDED. PEOPLE ACROSS EXTREME
NORTHEAST FANNIN AND NORTHWEST LAMAR COUNTIES SHOULD REMAIN ALERT AS
THIS DANGEROUS STORM APPROACHES.
LAT...LON 3391 9563 3369 9566 3376 9619 3378 9617
3384 9615 3383 9611 3385 9609 3385 9605
3386 9603 3386 9586 3385 9583
TIME...MOT...LOC 0109Z 277DEG 37KT 3385 9614
07/BBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 PM CDT MON MAY 10 2010
TXZ091-092-110200-
MONTAGUE TX-COOKE TX-
824 PM CDT MON MAY 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN COOKE COUNTY
MONTAGUE COUNTY
AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF NOCONA TO 5 MILES SOUTHWEST OF BOWIE...MOVING EAST AT 40 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...LINDSAY...
MUENSTER...NOCONA...ST. JO...FORESTBURG AND STONEBURG.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
LAT...LON 3394 9759 3391 9757 3391 9746 3383 9742
3389 9731 3389 9718 3386 9716 3384 9708
3389 9694 3377 9708 3380 9710 3384 9708
3385 9716 3383 9720 3376 9718 3373 9712
3345 9742 3345 9798 3369 9797 3396 9765
TIME...MOT...LOC 0124Z 270DEG 36KT 3389 9744 3352 9790
07/BBThe Dyess AFB radar (KDYX), 28 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
3 hail. Local standard time, as filed.
Nickel size hail was reported eight miles southwest of the city of Breckenridge.
Pea to nickel size hail fell in the city of Denison.
Nickel size hail fell seven miles east of the city of Bonham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231577, 231578, 231579.